Illinois, 2024

Tornadoes and Flash Flood in Illinois, May 26, 2024

May 26, 2024 · NWS PAH · 26 events in 13 counties and zones

The second major severe weather outbreak for the month occurred on the 26th for the Quad State region. On the synoptic scale, a shortwave trough centered in the middle of the country with a 60 kt mid-level jet moved across northern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The second major severe weather outbreak for the month occurred on the 26th for the Quad State region. On the synoptic scale, a shortwave trough centered in the middle of the country with a 60 kt mid-level jet moved across northern Arkansas. A weak surface low was moving into SE Missouri during the morning with a secondary low located further northwest. A warm frontal boundary was draped across our area. A bowing line progressed east across SE Missouri into W Kentucky and far S Illinois between 0500-1000CST, followed by a mostly sub-severe second line that exited the region by 1300CST. The environment recovered producing fuel for more severe storms, starting with supercells 1800-2100CST with a line of storms moving east-southeastward across the entire Quad State after 1900CST, crossing through by midnight. Across the Quad State, this event produced the record for most tornado track miles in a single day in office history, along with the second most warnings issued in a day (just behind the May 8, 2024 event). Widespread straight-line wind and tornado damage resulted in over 100,000 customers without power across the Quad State.

For the morning, MLCAPE values at 0700CST were 1000-1500 J/kg in S Illinois. Effective bulk shear was 40-50 kts with STP of 1. Precipitable water was 1.5-1.75 in. The morning storms mostly missed just south of S Illinois with some street flooding in Johnston City.

Heading into the evening, MLCAPE values at 1800CST were 2000-3500 J/kg in S Illinois. For S Illinois, effective bulk shear rose to 50 kts, with SRH around 150-250 m2/s2 and STP of 2-3.5. 0-1 km shear was 20 kts. Mid-level lapse rates were 7-7.5 C/km. DCAPE of 1200-1400 J/kg provided ample opportunity for downburst winds.

Three tornadoes occurred in S Illinois. Two of these were with the late afternoon to early evening supercells. An EF-3 in the Lake of Egypt area of Johnson County debarked some trees, damaged several homes in the Eagle Point Bay subdivision, and injured one person. An EF-1 tornado in Johnson and Union Counties ahead of the approaching cold front tracked southeastward to Buncombe. The third tornado, an EF-1, was with the cold front in the Grayville area, tracking into Gibson County, IN. The supercells produced several hail reports, with a 2 inch hail report near the Williamson/Saline County border. Training heavy rain produced significant flash flooding for the second time in a month in Saline County, focused on Harrisburg with U.S. 45 flooded and at least one water rescue. Rainfall amounts in Southern Illinois were 1-4 inches, with the highest amounts in Alexander/Pulaski County and along a line from Williamson to Gallatin County. Numerous trees and power lines were damaged with the supercells and the frontal passage. Late evening power outages amounted to roughly a third of Williamson, Union, Johnson, and Alexander Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 5:42 AM CST, 1 hour 28 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms are still expected through midnight tonight. The initial round will spread quickly eastward over the southern half of the region after 4 AM. It may be followed by one or two more lines of storms which could impact the entire region through early afternoon. A final line of storms is expected to move southeast through the region this evening. Damaging winds continue to be the main concern. A few tornadoes will be possible along any of the lines of storms, and some large hail cannot be ruled out.
  • Obviously, with multiple rounds of storms expected in the next 24 hours, a flash flood threat is likely to develop. The Flood Watch is unchanged.
  • A much needed respite from the active weather pattern is in store for the bulk of next week, as we return to drier weather and near normal temperatures.
Area forecast discussion, May 26, 5:42 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
642 AM CDT Sun May 26 2024

.KEY MESSAGES...

- Multiple rounds of thunderstorms are still expected through
  midnight tonight. The initial round will spread quickly
  eastward over the southern half of the region after 4 AM. It
  may be followed by one or two more lines of storms which could
  impact the entire region through early afternoon. A final line
  of storms is expected to move southeast through the region
  this evening. Damaging winds continue to be the main concern.
  A few tornadoes will be possible along any of the lines of
  storms, and some large hail cannot be ruled out.

- Obviously, with multiple rounds of storms expected in the next
  24 hours, a flash flood threat is likely to develop. The Flood
  Watch is unchanged.

- A much needed respite from the active weather pattern is in
  store for the bulk of next week, as we return to drier weather
  and near normal temperatures.

&&

.DISCUSSION...
Issued at 305 AM CDT Sun May 26 2024

Well, the convection over the eastern Plains has yet to really
congeal into any significant complex. Therefore, confidence in
how this will play out is still pretty low.

It now appears that the first round of storms will push
eastward along the MO/AR line and into southeast Missouri after
09Z. There is a sharp CAPE gradient running roughly along the MS
River into the Purchase Area, and the more robust convection
early this morning will be confined to Missouri, the Purchase
Area and adjacent portions of southern Illinois. It is not
certain how quickly the CAPE will spread farther northeast, and
any appreciable change may wait until after sunrise. SPC has
just issued Tornado Watch 314 valid until 15Z for all of
southern Illinois and southeast Missouri and a good portion of
west Kentucky. We will be impacted generally over the second
half of the Watch period.

The latest HRRR actually indicates that there may be new
development ahead of the nasty supercell bearing down on
Harrison Arkansas, and that this initial round may be more
discrete storms. The environment should support supercells with
all hazards possible. This will likely impact the southern half
of the Watch area. After daybreak, one or more lines of storms
could sweep southeast through the area, generally along and
south of the CAPE gradient. This could impact the entire watch
area. Damaging winds, possibly 75+ mph, will be possible with
any lines. A few tornadoes would also be possible along the
line.

Most of this activity should be east of the area by early to
mid-afternoon, and most of the 00Z and later guidance has no
trouble reloading the environment during the afternoon. There
will be the potential for more supercells to develop on any
outflow boundaries that remain over the region through the
afternoon. All hazards would once again be possible. However, as
we head into the evening, another line of storms is expected to
push southeast through the entire region. Once again, widespread
very damaging winds and tornadoes will be possible along the
line. It looks like everything should be done by 03Z or 04Z this
evening.

With the multiple rounds of convection expected, the flash flood
watch seems like a real good idea. Storm total QPF is 1.5-2.5"
over much of the Quad State and some areas are likely to see
3-4" of rainfall. No changes are planned to the Flood Watch
which runs through tonight.

An upper trough is expected to develop over the Great Lakes
Monday, and that will allow surface high pressure to build
through the Quad State. The high will keep the region dry and
quiet for much of the work week. Very low humidity and
temperatures a few degrees below normal are expected Tuesday
into Wednesday. A skinny upper ridge is expected to push into
the region Thursday. The guidance cannot agree on how stout the
ridge will be. There is some potential that it could hold fast
over the Quad State through next weekend, but some
models/ensembles are pushing energy right through it as early as
Friday. This leads to some chance of showers and thunderstorms
in the forecast from Friday through next weekend. Temperatures
will trend a few degrees above normal by the weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 614 AM CDT Sun May 26 2024

The main aviation concerns will be multiple rounds of convection
today and into this evening. The first round is moving into SEMO
at the current hour and is expected to push east this morning.
This will bring MVFR/IFR CIG/Visby reductions to CGI,PAH,MVN
over the next few hours. Limited confidence on timing of
activity through the rest of the day, but there may be a break
in activity late morning into early afternoon before more
convection develops. This will once again bring CIG/Visby
reductions to area terminals this afternoon and into the evening
hours. Winds will be gusty today from the south, and will veer
toward the southwest by tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Monday morning for ILZ075>078-080>094.
MO...Flood Watch through Monday morning for MOZ076-086-087-100-
     107>112-114.
IN...Flood Watch through Monday morning for INZ081-082-085>088.
KY...Flood Watch through Monday morning for KYZ001>022.

&&

DISCUSSION...DRS
AVIATION...AD
Hazardous weather outlook, May 26, 2:26 AM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 AM CDT Sun May 26 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 AM CDT Sun May 26 2024 /426 AM EDT Sun May 26 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Multiple rounds of strong to severe thunderstorms are expected
from early this morning through this evening. Damaging winds,
tornadoes and large hail are all possible. Torrential rainfall and
lightning will accompany any thunderstorms. The multiple rounds
of heavy rainfall could result in flash flooding. A Flood Watch is
in effect through early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms could linger into Monday morning over
southwest Indiana and west Kentucky. A brief heavy downpour and
lightning will be the primary concerns.

A small chance of thunderstorms returns to the forecast for Friday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation this morning through
this evening.

DRS

In the hours before

Local storm report, May 26, 6:25 AM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
725 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     Tstm Wnd Dmg     Poplar Bluff            36.76N 90.41W
05/26/2024                   Butler             MO   Trained Spotter

            Tree down on a house and a car. CR 468 in
            Poplar Bluff. Many trees and lines down.

&&

KEC
Local storm report, May 26, 6:28 AM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
728 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     Tstm Wnd Dmg     Naylor                  36.57N 90.61W
05/26/2024                   Ripley             MO   Public

            Report of roof blown off of home in Naylor
            MO.

&&

KEC
Local storm report, May 26, 6:31 AM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
731 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     Tstm Wnd Dmg     2 S Dexter              36.76N 89.96W
05/26/2024                   Stoddard           MO   Emergency Mngr

            Multiple trees down, lines down and roof
            ripped off of home south of Dexter.

&&

KEC
Local storm report, May 26, 6:32 AM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
732 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     Flash Flood      Puxico                  36.95N 90.16W
05/26/2024                   Stoddard           MO   Emergency Mngr

            Flash flooding and road washouts reported
            around Puxico, MO.

&&

KEC
Local storm report, May 26, 6:45 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
745 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     Tstm Wnd Dmg     Bloomfield              36.89N 89.93W
05/26/2024                   Stoddard           MO   Emergency Mngr

            Widespread wind damage across the county.
            Dexter, Dudley, Puxico, Bloomfield and
            Essex.

&&

KEC
Local storm report, May 26, 6:47 AM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
747 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     Tstm Wnd Dmg     Portageville            36.43N 89.70W
05/26/2024                   New Madrid         MO   Public

            Multiple trees down in the Portageville and
            New Madrid areas.

&&

KEC

The radar

The Paducah radar (KPAH), 85 km away, was scanning. The volume nearest the first event began at 13:06 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 tornado, 4 hail, 1 flood, 1 flash flood. Local standard time, as filed.

Flood, Williamson

When
May 26, 7:10 AM CST to 7:50 AM CST
Where
Williamson County, 0.21 mi NW of Johnston City to 1.07 mi S of Johnston City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.822, -88.932

Minor street flooding occurred in Johnston City.

Tornado, Johnson

When
May 26, 5:38 PM CST to 5:48 PM CST
Where
Johnson County, 3.28 mi NW of Goreville to 3.48 mi NE of Goreville
Rating
EF3
Path length
4.87 mi
Path width
300 yd
Injuries
1 direct, 0 indirect
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
37.580, -89.016

An EF-3 tornado began north of Goreville, IL, where a security camera at a house on Newton Lane captured the tornado's formation. Crossing I-57, the tornado snapped large tree limbs and damaged an outbuilding on Pulley's Mill Ln. The tornado was again filmed crossing I-24 northeast of Goreville. Along IL-37, the tornado did roof damage to two homes and snapped a few wooden power poles. Nearby trees suffered extreme damage, with debarking noted on a few trees near the intersection of IL-37 and Orchared Ln, along with numerous large trees snapped. To the east on Orchard Ln, a home suffered a direct hit by the tornado, with the roof being removed and most of the exterior walls collapsed. A nearby outbuilding was also destroyed, along with several large snapped trees. As the tornado approached the Eagle Point Bay subdivision on Lake of Egypt, it snapped several large trees and wooden electrical poles on Deaton Rd and Greentree Dr. Two manufactured homes were severely damaged or destroyed. One resident here suffered broken bone injuries. Another house had its roof uplifted slightly and was slightly moved off its foundation. Continuing east-southeast into the Eagle Point Bay subdivision, the tornado weakened then dissipated, doing mainly tree damage and minor roof damage to homes along and near John Able Dr and Thunderhead Dr. Peak winds with this tornado were estimated at 150 mph.

Hail, Williamson

When
May 26, 6:02 PM CST to 6:14 PM CST
Where
Williamson County, 0.74 mi ENE of Saraville to 3.79 mi ESE of Attila
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.675, -88.788

An amateur radio report was made for hail estimated at quarter size occurring with a hail core tracking northeastward in eastern Williamson County. Near the Williamson/Saline County border a trained spotter reported 2 inch hail.

Hail, Jackson

When
May 26, 6:24 PM CST
Where
Jackson County, 0.52 mi N of Etherton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.688, -89.320

EMA staff reported hail estimated at quarter size at Grammer Rd and IL-127 south of Murphysboro.

Hail, Saline

When
May 26, 6:29 PM CST to 6:34 PM CST
Where
Saline County, 0.55 mi E of Harrisburg to 1.24 mi N of Gaskins City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.730, -88.540

Multiple hail reports were made from Harrisburg. A trained spotter reported half dollar size hail towards the southern side of Harrisburg. A public report was made for one inch hail on the northeast side of Harrisburg. Emergency management reported pea to quarter size hail in the city.

Thunderstorm Wind, Perry

When
May 26, 6:30 PM CST to 6:44 PM CST
Where
Perry County, 1.12 mi ENE of Pinckneyville to 1 mi NNE of Sunfield
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.086, -89.361

Emergency management relayed that 10 reports of power lines or tree limb damage have been made in Perry County east of IL-127 in the Du Quoin, Tamaroa, and Pinckneyville areas. Around 250 customers were without power.

Thunderstorm Wind, Franklin

When
May 26, 6:55 PM CST
Where
Franklin County, West Frankfort
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.900, -88.920

Trees were downed and a few power poles snapped in West Frankfort as a thunderstorm line moved through Franklin County.

Thunderstorm Wind, Franklin

When
May 26, 6:55 PM CST
Where
Franklin County, 0.5 mi N of Whittington
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.087, -88.900

Trees were downed by thunderstorm downdraft winds as a storm line moved eastward through Franklin County.

Thunderstorm Wind, Williamson

When
May 26, 6:55 PM CST
Where
Williamson County, Herrin
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.800, -89.030

Trees were uprooted in Herrin as a result of thunderstorm downdraft winds.

Thunderstorm Wind, Williamson

When
May 26, 6:55 PM CST to 6:57 PM CST
Where
Williamson County, 0.69 mi N of Stiritz
Measured
78 kt (90 mph) estimated gust
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
37.840, -88.950

Powerful straight line winds impacted the Stiritz community during the evening. Most damage was in the form of downed tree limbs, but a few smaller trees were uprooted as well. Several miles east on Paulton Rd, a small, older barn lost most of its roof. Estimated winds were 70 to 90 mph.

Thunderstorm Wind, Jackson

When
May 26, 6:57 PM CST to 7:12 PM CST
Where
Jackson County, 0.57 mi NE of Grand Tower to 2.88 mi E of Boskydell
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.636, -89.493

Downed trees and power lines occurred as a thunderstorm line moved through with over 1000 without power.

Hail, Hamilton

When
May 26, 6:59 PM CST
Where
Hamilton County, Dahlgren
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.200, -88.680

Quarter size hail was reported with a line of thunderstorms moving into Hamilton County.

Thunderstorm Wind, Wayne

When
May 26, 7:00 PM CST to 7:03 PM CST
Where
Wayne County, 2.07 mi NNW of Wayne City to 0.65 mi SSW of Sims
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.379, -88.588

A spotter estimated 60 mph winds in Sims. Shortly after, a measured wind gust of 62 mph was reported by a trained spotter 2 miles north of Wayne City. These wind gusts came from a developing cell in a line progressing east-northeast.

Flash Flood, Saline

When
May 26, 7:00 PM CST to 11:45 PM CST
Where
Saline County, 1.57 mi NNW of Harrisburg to 1.08 mi SE of Ingrams
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.752, -88.557

Training thunderstorms produced significant street flooding in Harrisburg. Floodwaters were estimated at 6 to 12 inches deeper than usual for floodprone streets. Water crossed U.S. 45 south of Harrisburg. The fire department was dispatched to a car floating in a Walmart parking lot. Roughly 2-3 inches of rain (radar estimates were 3-4 inches but hail contamination is likely) fell within 2 hours between 1800-2000CST.

Thunderstorm Wind, Williamson

When
May 26, 7:10 PM CST
Where
Williamson County, 1.71 mi S of Corinth
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.795, -88.776

Roofing on an outbuilding collapsed and large tree branches were broken. The survey identified the damage as resulting from straight-line winds.

Thunderstorm Wind, Hamilton

When
May 26, 7:12 PM CST
Where
Hamilton County, Mc Leansboro
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.100, -88.530

Trees and power lines were downed at multiple locations in McLeansboro as a thunderstorm downdraft moved through towards the northeast.

Tornado, Union

When
May 26, 7:13 PM CST to 7:16 PM CST
Where
Union County, 0.96 mi SW of Lick Creek to 2.15 mi SE of Lick Creek
Rating
EF1
Path length
2.24 mi
Path width
100 yd
Continued into
Johnson, Il (PAH)
Property damage
$28,000
Reported by
NWS Storm Survey
Coordinates
37.510, -89.082

An EF-1 tornado began just east of I-57 in Union County. A power pole needed replacing near Texas Eastern Rd marking the start of the tornado track. The tornado proceeded southeastward, heavily damaging a few outbuildings and a barn two and a half miles northwest of Elvira, near South Lick Creek Rd. The tornado continued, damaging trees before crossing into Johnson County. Peak estimated winds for the Union County portion of the tornado, and the tornado as a whole, were 100 mph.

Thunderstorm Wind, Hamilton

When
May 26, 7:15 PM CST
Where
Hamilton County, 2.34 mi NNW of Broughton
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.960, -88.470

Several trees were blown down by a thunderstorm line moving through Broughton and Dale.

Tornado, Johnson

When
May 26, 7:16 PM CST to 7:22 PM CST
Where
Johnson County, 1.33 mi W of Elvira to 0.25 mi E of Buncombe
Rating
EF1
Path length
4.7 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.497, -89.044

An EF-1 tornado crossed into Johnson County from Union County during the evening, progressing southeastward. Tree damage was found near Buncombe where several trees were uprooted and snapped. A carport was flipped over onto its side in Buncombe. The tornado lifted just east of Buncombe. Peak estimated winds for the Johnson County portion of the tornado, were 95 mph.

Thunderstorm Wind, Williamson

When
May 26, 7:25 PM CST
Where
Williamson County, 0.55 mi W of Marion
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.730, -88.940

Power lines were downed by thunderstorm winds in Marion and around the county.

Thunderstorm Wind, Gallatin

When
May 26, 7:25 PM CST
Where
Gallatin County, 5.43 mi ENE of Cottonwood
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.906, -88.126

Significant tree damage occurred in New Haven as evening storms moved through Gallatin County.

Tornado, White

When
May 26, 7:26 PM CST to 7:27 PM CST
Where
White County, 1.87 mi S of Grayville to 2.07 mi SSE of Grayville
Rating
EF1
Path length
1.02 mi
Path width
125 yd
Continued into
Gibson, In (PAH)
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
38.243, -87.999

An EF-1 tornado began in far northeastern White County south of Grayville. As it progressed eastward, the tornado damaged numerous trees and produced minor damage to homes in the area. A carport was damaged with damage to vehicles due to debris falling on them. The tornado crossed an offshoot of the Wabash River, reaching the portion of Gibson County, Indiana on Kingdom Island. Peak estimated winds with the White County segment, and the tornado as a whole, were 110 mph.

Thunderstorm Wind, Edwards

When
May 26, 7:26 PM CST
Where
Edwards County, 0.54 mi W of Albion
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.380, -88.060

Multiple trees were blown down in Albion from thunderstorm winds.

Thunderstorm Wind, Gallatin

When
May 26, 7:27 PM CST
Where
Gallatin County, Ridgway
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
37.780, -88.270

Significant tree damage occurred in Ridgway with roof damage to multiple homes as a result of straight-line winds moving through Gallatin County.

Tornado, Wabash

When
May 26, 7:28 PM CST to 7:29 PM CST
Where
Wabash County, 5.7 mi SSW of Cowling to 5.58 mi SSW of Cowling
Rating
EF0
Path length
0.66 mi
Path width
200 yd
Continued into
Gibson, In (PAH)
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
38.244, -87.970

An EF-1 tornado (peak of EF-0 in Wabash County), which began in far northeastern White County south of Grayville, crossed into Wabash County from the Kingdom Island portion of Gibson County. The tornado produced minor tree damage before crossing the Wabash River into Gibson County, IN. Peak estimated winds with this short Wabash County segment were 75 mph.

Thunderstorm Wind, Johnson

When
May 26, 7:41 PM CST
Where
Johnson County, 0.88 mi SE of Vienna
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
37.410, -88.890

A roof was blown off of a shed as a thunderstorm moved through the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185418, 1185420, 1185425, 1185435, 1185429, 1185442, 1185386, 1185453, 1185479, 1185528, 1185527, 1185436, 1185439, 1185446, 1185470, 1185520, 1185511, 1185506, 1185516, 1185473, 1188484, 1185373, 1185500, 1188485, 1185377, 1185503.